Virginia, 2023Damaging Wind in Virginia, September 10, 2023
September 10, 2023 · NWS AKQ · 1 event in 1 county or zone
Isolated severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of the Middle Peninsula.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of the Middle Peninsula.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 9, 8:38 PM EST, 4 hours 7 minutes earlier.
Area forecast discussion, Sep 9, 8:38 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
938 PM EDT Sat Sep 9 2023
.SYNOPSIS...
A weak upper-level trough remains near the area through this
weekend. Meanwhile, a weak frontal boundary will stall and
remain over the area through the weekend. This will provide a
focus for additional showers and thunderstorms tonight through
Sunday. Temperatures also cool to near normal values for the
weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 930 PM EDT Saturday...
The widespread showers and storms from earlier today have widely
come to an end. A few lingering showers/rumbles of thunder have
been observed mainly near the Albemarle Sound in NE NC and
across far southern portions of the forecast area. Have
generally a ~20-30% PoP across much of the area tonight as some
additional scattered showers (and perhaps a rumble of thunder)
will be possible, but it will be difficult to pinpoint specific
locations. Temperatures have already fallen into the mid-upper
60s for many inland locations (lower 70s closer to the
coast/Eastern Shore). Lows tonight will range from the mid 60s
west of I-95, to the upper 60s to lower 70s east of I-95. Some
patchy fog will be possible later tonight into Sunday morning,
especially across the Piedmont/west of I-95.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 300 PM EDT Saturday...
The upper-level trough weakens slightly as it lingers to our
west into Sunday. The stationary front will also remain in
place, potentially wavering a bit E. Additional shortwaves will
lift across the area in SSW flow aloft, again resulting in
scattered to numerous showers and storms. Given the orientation
of forcing, expect best rain chances to be focused across our
NW tier of counties, but all areas will have a chance for
showers and thunderstorms. Southerly moisture advection
continues with the local area remaining in the warm sector.
Given lingering clouds and showers, soundings show instability
a little lower for Sunday aftn, and thus while the convective
mode will continue to favor pulsy, disorganized convection,
expect a bit lower of a severe threat overall. However, heavy
rainfall and frequent lightning threat remains. Highs Sun in the
low 80s W where there will be more widespread clouds/precip to
mid 80s E.
The trough flattens a bit into Monday as the sfc front washes
out over SE VA/eastern NC. Therefore, much less support for
widespread precip on Monday and have trended the forecast
drier. Only have a 20% PoP for most under a partly sunny sky.
Lows Sun and Mon night in the mid 60s to around 70 (highest near
coast).
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 305 PM EDT Saturday...
The lingering east coast upper trough maintains a cool, muggy
midweek period before a potent shortwave drops through and
pushes a strong cold front across the area late Wed into Wed
night. Behind the front, cooler/drier autumn-like temperatures
and humidity levels push into the area Thu into next weekend.
On Tuesday, a potent, but positively tilted, upper- level trough
will dive S out of Ontario/Manitoba and into the Upper Midwest
and the Ohio Valley. A wave of low pressure will also likely
form just downstream over the Great Lakes region, with a
trailing cold front expected to extend down towards the Gulf
Coast. The upper- level flow turns to the SW as the trough takes
on a neutral tilt by midweek. This should push the front
through the area, with model consensus still seemingly favoring
strong cold frontal passage later Wednesday into Wed night.
All of the area should remain in the warm sector through
Wednesday; thus, there will be at least an isolated chc of
thunderstorms Tue and Wed, especially during the aftn hours.
Greatest coverage of precip should be with the front on
Wednesday and the forecast has the highest PoPs then (50-60%).
Given some remaining uncertainties, will keep low PoPs along the
coast into the first half of Thursday. Expecting mid- upper 80s
for highs Tues. A wider range is expected on Wed due to the
FROPA. It may stay in the 70s across the W but remain well into
the 80s across the E and SE. The front should be well E of the
area by the end of the week with expansive high pressure
building in across the central and eastern US.
During the late week period (post-FROPA), there do remain some
differences between the GFS and ECMWF. The GFS is more progressive
w/ the upper-level trough while the ECMWF and CMC are each
slower, forming a cut- off low to our N. This may have future
implications on how close Tropical Cyclone Lee gets to coastal
New England and Maritime Canada, with the 12z ECMWF and to a
lesser extent the CMC implying a closer (but still offshore)
pass of the system next weekend. At this time, still not
expecting much impact here other than an increased risk of rip
currents and beach erosion for the mid to late week period and
perhaps some breezy NE winds with compressing pressure gradient
also by the weekend. Continue to stay up to date with the latest
updates from the National Hurricane Center regarding Lee.
Either way, dry air is expected to surge into the FA behind the
front Wednesday night with highs in the mid/upper 70s-around 80
(highest SE) expected Thurs into next weekend. Lows will be in
the 50s and 60s. Dew points will also be much lower so expect an
pronounced increase in comfort levels outside.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of 750 PM EDT Saturday...
Shower and thunderstorm activity has lightened up from earlier
this afternoon. Generally looking at scattered, lighter rain
showers this evening into the first part of the night (a few
lingering storms closer to SBY over the next 1-2 hours). Another
night of some fog and low stratus possible across the piedmont,
with best chances of sub-VFR after 08-10z at KRIC. Additional
shower/storm chances area possible tomorrow afternoon, though
likely less coverage compared to today, which could lead to
localized MVFR to IFR restrictions.
Outlook: Generally drier w/ only a slight chc for
showers/storms Monday/Tuesday.
&&
.MARINE...
As of 325 PM EDT Saturday...
Weak high pressure is centered offshore as a weak frontal boundary
lingers over the western part of the area. The main story of the
short term forecast will be thunderstorms persisting into the
evening hours today. These storms will be capable of producing heavy
rainfall and gusty winds upwards of potentially 25-35kts. Outside of
the storms, winds are generally south/southeast at 5-10kts. Storm
coverage should subside overnight, though can't rule out lingering
scattered activity through the early morning hours. Another storm
chance will develop Sunday afternoon as the boundary lingers in our
region, with the threats of heavy rain and gusty winds remaining.
Monday will still feature a thunderstorm chance, though less than
the previous two days. Winds will be southwesterly at night and
southeasterly during the daytime, remaining below 10-15kt outside of
storms. The front will finally push offshore later Monday ahead of a
stronger front pushing through on Wednesday, keeping storm chances
around. Waves will be 1-2ft into early next week with seas starting
off around 2-3ft.
Hurricane Lee is forecast to track WNW well N of Puerto Rico early
next week, then turn more NW by midweek. NWPS wave guidance depicts
long period swell with 14-17s periods arriving as early as Sunday
aftn/Sunday night, and this long period swell will likely continue
throughout next week. The initial swell will generally be 2-4ft
early next week, with building seas likely (potentially 5-9ft) by
mid-late next week as the general consensus amongst 09/12z
deterministic/ensemble guidance is for Lee to move N well offshore
and pushing swell toward the East Coast. The threat for rip currents
will increase Monday, with a high risk of rip currents likely
Tuesday into much of next week.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MAM
NEAR TERM...AJB/MAM
SHORT TERM...MAM/SW
LONG TERM...MAM/SW
AVIATION...AJB/MAM
MARINE...AJZ/JKP
Hazardous weather outlook, Sep 9, 3:36 PM EST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
436 PM EDT Sat Sep 9 2023
MDZ024-025-VAZ099-100-102045-
Inland Worcester-Maryland Beaches-Accomack-Northampton-
436 PM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>023-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>098-509>525-102045-
Dorchester-Wicomico-Somerset-Northampton-Hertford-Gates-Pasquotank-
Camden-Western Currituck-Bertie-Chowan-Perquimans-Eastern Currituck-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
436 PM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Thunderstorms will have the potential to produce frequent lightning,
and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Additional showers and thunderstorms will be possible Sunday
afternoon and will be capable of producing heavy downpours which
could lead to isolated instances of localized flooding, especially in
flood prone or urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
05
Thunderstorm Wind, Middlesex
- When
- September 10, 12:45 AM EST
- Where
- Middlesex County, 1.3 mi ENE of Deltaville
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 37.560, -76.310
Thunderstorm winds caused damage at a local marina, lifting the roof off of a boat house and dropping it on several nearby boats. After a review of the radar data, photographs of the damage, and in consultation with the local Emergency Manager, the National Weather Service concluded that the damage that occurred was caused by straight line winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in South Carolina, September 10, 2023$102,000 · 2 events
- Damaging Winds in Texas, September 10, 2023$55,000 · 52 kt wind · 3 events
- Flash Flooding in New Jersey, September 10, 2023$30,000 · 7 events
- Flash Flooding and Heavy Rain in Kentucky, September 10, 20238 events
- Hail and Damaging Wind in Kansas, September 10, 20232.5 in hail · 7 events
- Flash Flood and Flooding in Massachusetts, September 10, 2023$5,000 · 5 events
- Flash Flooding in Pennsylvania, September 10, 20235 events
- Hail in Wyoming, September 10, 20231.75 in hail · 4 events
- Hail and Damaging Winds in Texas, September 10, 20231 in hail · 4 events
- Flash Flooding and Flood in Rhode Island, September 10, 20233 events
- Flash Flooding and Heavy Rain in Virginia, September 10, 20233 events
- Flood in Puerto Rico, September 10 to 11, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140343.